Thunderstorm Wind, Erie
- When
- March 31, 5:32 PM EST
- Where
- Erie County, 0.15 mi NE of Lake City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.022, -80.348
Trees downed in Lake City.
At the surface, a cold front drifted southeastward across Lake Ontario, southern ON, and southern Lower MI toward Lake Erie during the early afternoon through late evening of the 31st. Ahead of the front, a line of multicell thunderstorms persisted generally eastward and generated isolated straight-line convective wind damage in Erie County during the early evening of the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
At the surface, a cold front drifted southeastward across Lake Ontario, southern ON, and southern Lower MI toward Lake Erie during the early afternoon through late evening of the 31st. Ahead of the front, a line of multicell thunderstorms persisted generally eastward and generated isolated straight-line convective wind damage in Erie County during the early evening of the 31st. The ambient environment of these storms included moderate to strong effective bulk shear and weak MUCAPE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 31, 2:30 PM EST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cleveland OH 330 PM EDT Tue Mar 31 2026 .WHAT HAS CHANGED... Confidence has increased that a cluster of strong to severe storms with gusty winds, some hail, and heavy rain will move west to east across the area late this afternoon and evening. Another round of storms with some severe weather potential and a better potential for heavy rain and localized flooding is still expected tonight. The rest of the forecast and messaging remains the same through the weekend, as additional rounds of showers and storms are expected. && .KEY MESSAGES... 1) A cluster of strong to severe thunderstorms will sweep across the region late this afternoon and evening. The main impact will be gusty winds and heavy rainfall, but hail and a couple of brief tornadoes are possible too. 2) A second round of strong to severe thunderstorms and heavy rainfall is expected tonight. Heavy rainfall is the bigger concern with this overnight round, with widespread amounts of 1 to 1.25 inches possible through Wednesday, and locally higher where training occurs. This could cause flooding of urban, low- lying, and other flood prone areas. 3) Lower impact system Thursday and Friday, with occasional showers and storms and a return of very warm temperatures. 4) A stronger system brings a greater potential for severe storms and heavy rainfall late Saturday into Sunday. && .DISCUSSION... KEY MESSAGE #1: Quasi-zonal flow continues across the southern Great Lakes region this afternoon overtop a flat mid/upper ridge over the SE CONUS. An active stationary front remains draped across Lower Michigan and southern Ontario along the northern edge of this ridge, and this boundary continues to serve as the focus for a series of shortwaves and associated weak surface lows. One shortwave and associated mid-level speed max, characterized by 700 mb flow over 50 knots, is currently crossing northern Indiana and SW Lower Michigan. This shortwave and its associated 40+ knot low-level jet is driving a Mesoscale Convective System (MCS) that will move into NW Ohio by 19Z. The downstream environment across northern Ohio and western PA has sufficiently destabilized this afternoon to support severe weather due to a rapid uptick in shear expected as the wave approaches. Current mesoanalysis shows MLCAPE of 500-1000 J/kg, with around 1500 J/Kg of SBCAPE, beneath a stout EML plume (7 to 7.5 C/Km mid- level lapse rates). Westerly Deep layer shear will increase to 40-50 knots ahead of the wave, with vectors oriented perpendicular to the north-south oriented line of convection on the front edge of the MCS, and this combined with the moderate instability will support forward propagation of the MCS late this afternoon and evening and associated wind risk. PWATs of 1 to 1.2 inches (90th percentile of climatology) will also lead to brief heavy rain as the complex progresses across the region. While wind and heavy rain are the biggest hazards, low-level (0-1 Km) shear increasing to 20-30 knots and effective SRH increasing to 250-300 m2/s2 could support a couple of brief tornadoes embedded within the main line or with any semi discrete cells that develop ahead of it. The aforementioned steep mid-level lapse rates also support occasional large hail, especially with any semi discrete cells. The overall highest severe weather risk appears to be east of I-71 this evening, where higher instability has built up the past few hours. This is especially the case for damaging winds given higher low-level lapse rates of 7 to 7.5 C/Km leading to higher DCAPE in NE Ohio and NW PA. In terms of timing, the convection should reach the I-75 corridor by 20Z, the I-71 and I-77 corridors by 22Z, and should be over NW PA by 23 to 00Z. KEY MESSAGE #2: After a short break during the mid evening hours, the shortwave and associated surface low exiting east across the eastern Great Lakes tonight will start to push the stationary front SE across the region as a cold front. Another line of convection is expected to develop along and ahead of the cold front as large scale forcing for ascent increases. Shear will remain moderate to high overnight with the presence of an enhanced low-level jet, so a few severe storms are possible (mainly wind and a brief tornado or two) where surges and bows occur in the QLCS. However, the atmosphere will be pretty worked over from the earlier evening convection, and this combined with the overnight timing should limit the severe weather threat. The bigger concern overnight is heavy rainfall and flash flooding. The front will slow in forward progress as the night progresses and will become aligned parallel to the W to WSW low and mid-level flow. This combined with the 35-40 knot low- level jet will lead to training convection within the QLCS/backbuilding. On top of that, PWATs will increase to over 1.25 inches (near the daily max of sounding climatology) with Integrated Vapor Transport (IVT) in the 90th to 97th percentile, and this all combined with a skinny CAPE profile all points to swaths of very heavy rainfall and efficient rainfall rates. A widespread 1 to 1.25 inches of rain is likely through Wednesday morning, but locally higher totals of 2 to 3 inches+ are possible where training occurs. This could lead to flash flooding of low-lying, urban, and other prone areas, as well as potential river flooding if enough falls in a basin. Much of the area will try to dry out Wednesday as the front temporarily sags into southern or central Ohio and Canadian high pressure over the northern Great Lakes tries to influence at least the north half of our region. However, a swath of showers will continue north of the frontal boundary where isentropic ascent will be persistent, so the southern and central counties (south of I-80) may hold onto off and on light rain much of the day. If the front is slightly farther north or south, than the location of the swath of showers will change. The overall impact and message Wednesday is that it will be a cold and damp day, with highs held into the mid 40s to low 50s. Showers will definitely increase Wednesday evening and Wednesday night as the front slowly lifts back north. KEY MESSAGE #3: The next mid/upper shortwave ejecting across the Plains Thursday will spawn another surface low that will lift into the northern Great Lakes by Friday morning. The front should continue lifting north Thursday morning ahead of this developing low, so most of the leftover showers should be north of the region by midday. This will set up a mainly dry and very warm afternoon in the warm sector. As the low tracks from the northern Great Lakes through northern Ontario Friday, the front will sag back SE as a cold front. However, it is looking increasingly likely that the boundary will stay NW of the region as it stalls in response to yet another developing low in the Plains. This points to slightly higher coverage of showers and a few thunderstorms Friday compared to Thursday, but any heavy rain or severe threat should be isolated, so lower impact than the mid week convection. Temperatures will soar into the upper 70s to near 80 Thursday and Friday. KEY MESSAGE #4: The next surface low mentioned above developing in the Plains Friday will lift across the Great Lakes Saturday and early Sunday. This low will be stronger and will be the final wave to kick this old frontal boundary out of the region as it's associated with a strong mid/upper trough digging into the Great Lakes. Given the better dynamics and strength of this system, severe thunderstorms and heavy rainfall are possible late Saturday and Saturday night, depending on the timing. This will be monitored. Much colder air will settle into the region behind this system for early next week. && .AVIATION /18Z Tuesday THROUGH Sunday/... Mainly VFR across the TAF sites early this afternoon, though anticipate deterioration to MVFR and IFR vsbys from showers and thunderstorms later this afternoon and evening. A few thunderstorms could pose a strong to severe wind threat, especially later this afternoon. A few areas to watch for thunderstorms this afternoon. The first area will be over the next couple of hours, generally east of the I-77 corridor as showers and thunderstorms develop along a residual nocturnal outflow boundary. This area of storms will primarily impact ERI. The second area will be a cluster of thunderstorms currently across Indiana this afternoon which is expected to reach the I-75 corridor by around 4 PM. This cluster of thunderstorms is expected to become better organized over the next several hours as it continues east, posing a strong to perhaps severe wind threat to all TAF sites (briefly 40 to 45 knots, perhaps isolated up to 50). The third area of concern will be along an approaching cold front later this evening, with widespread shower and thunderstorm development likely. The threat for strong to severe winds is lower with this area, though non- zero. Winds are generally out of the southwest early this afternoon, 15 to 20 knots with periodic gusts of 30 to 35 knots. Winds will abruptly shift towards the northwest, then north behind a cold front later this evening and overnight, 10 to 15 knots. Outlook...Non-VFR likely in showers and low ceilings Wednesday afternoon. Additional periods of non-VFR conditions possible in showers and thunderstorms Thursday through Saturday, though appears most likely on Saturday. && .MARINE... Elevated southwest winds of 15 to 20 knots will persist across Lake Erie into tonight. Though winds may occasionally gust up to 25 knots, believe most of the higher winds should be confined along the nearshore given the cold lake surface temperatures. Thus, have opted against a Small Craft Advisory at this time. Winds will briefly shift towards the north behind a cold front on Wednesday, 10 to 15 knots, increasing to 15 to 20 knots and gradually becoming east to northeast Wednesday night into Thursday. May need a brief Small Craft Advisory Wednesday night into Thursday morning with the onshore flow near 20 knots. Winds will return to the southwest as the cold front lifts back north as a warm front late Thursday into Friday, 15 to 20 knots. Another item of concern this afternoon and evening will be the threat of strong winds greater than 40 knots associated with a line of thunderstorms moving west to east across Lake Erie. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && DISCUSSION...Garuckas AVIATION...Kahn MARINE...Kahn
Hazardous Weather Outlook National Weather Service Cleveland OH 303 PM EDT Tue Mar 31 2026 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011915- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 303 PM EDT Tue Mar 31 2026 ...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Locally heavy rainfall and isolated flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Area creeks and rivers will continue rising into Wednesday as rain continues. Some prone rivers may approach or reach minor flood stage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS. LEZ142>149-162>169-011915- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 303 PM EDT Tue Mar 31 2026 ...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-011915- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border- 303 PM EDT Tue Mar 31 2026 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Thunderstorms along and ahead of a cold front this afternoon and evening may produce strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Cleveland OH
607 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Tstm Wnd Dmg Mentor 41.69N 81.33W
03/31/2026 Lake OH 911 Call Center
Trees and powerlines down on Hopkins Road.
&&
RCPreliminary Local Storm Report
National Weather Service Cleveland OH
613 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 2 SW Aquilla 41.53N 81.19W
03/31/2026 M65 MPH Geauga OH Amateur Radio
65 mph gust and dime size hail.
&&
dkSpecial Weather Statement
National Weather Service Cleveland OH
614 PM EDT Tue Mar 31 2026
OHZ021>023-033-312300-
Summit OH-Portage OH-Mahoning OH-Trumbull OH-
614 PM EDT Tue Mar 31 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TRUMBULL...
PORTAGE...NORTHWESTERN MAHONING AND SOUTHERN SUMMIT COUNTIES THROUGH
700 PM EDT...
At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Streetsboro to Barberton. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Akron, Youngstown, Warren, Ravenna, Cuyahoga Falls, Kent, Barberton,
Niles, Tallmadge, Streetsboro, Canfield, Newton Falls, Mogadore,
Lordstown, Hilltop, Leavittsburg, Vienna Center, Austintown, Stow,
and Norton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio.
&&
LAT...LON 4099 8083 4099 8169 4125 8131 4125 8066
4113 8067
TIME...MOT...LOC 2213Z 269DEG 45KT 4123 8129 4102 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
23Preliminary Local Storm Report
National Weather Service Cleveland OH
618 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg 2 ENE Brooklyn 41.45N 81.72W
03/31/2026 Cuyahoga OH Public
Large portion of roof came off an apartment
building on Fulton Road.
&&
RCPreliminary Local Storm Report
National Weather Service Cleveland OH
623 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Gst 5 NE Jefferson 41.78N 80.70W
03/31/2026 M63 MPH Ashtabula OH ASOS
ASOS station KHZY Ashtabula.
&&
dkPreliminary Local Storm Report
National Weather Service Cleveland OH
627 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Tstm Wnd Gst 1 NNW Fairport Harbor 41.76N 81.28W
03/31/2026 M61 MPH Lake OH Buoy
Buoy station FAIO1 Fairport, OH.
&&
dkThe Cleveland radar (KCLE), 143 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees downed in Lake City.
Tree downed onto a house in Cranesville.
Several trees downed and a portion of a house's roof was damaged in Waterford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327624, 1327631, 1327627.